16 . June , 2019 - Sunday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Bufferin

Big Image

Generic Name: aspirin (oral) (AS pir in)
Brand Names: Acuprin 81, Bayer Aspirin, Bufferin, Easprin, Ecotrin, Empirin, Halfprin, Norwich Aspirin, St. Joseph Aspirin, Zorprin

What is aspirin?

Aspirin is in a group of drugs called salicylates (sa-LIS-il-ates). It works by reducing substances in the body that cause pain, fever, and inflammation.

Aspirin is used to treat mild to moderate pain, and also to reduce fever or inflammation. Aspirin is sometimes used to treat or prevent heart attacks, strokes, and chest pain (angina). Aspirin should be used for cardiovascular conditions only under the supervision of a doctor.

Aspirin may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about aspirin?

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children.

Stop using this medication and call your doctor at once if you have any symptoms of bleeding in your stomach or intestines. Symptoms include black, bloody, or tarry stools, and coughing up blood or vomit that looks like coffee grounds.

Avoid drinking alcohol while you are taking aspirin. Alcohol may increase your risk of stomach bleeding.

Aspirin is sometimes used to treat or prevent heart attacks, strokes, and chest pain (angina). Aspirin should be used for cardiovascular conditions only under the supervision of a doctor.

What should I discuss with my healthcare provider before taking aspirin?

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye's syndrome in children. Do not use this medication if you are allergic to aspirin, or if you have:
  • a recent history of stomach or intestinal bleeding;

  • a bleeding disorder such as hemophilia; or

  • an allergy to an NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.

Before taking aspirin, tell your doctor if you are allergic to any drugs, or if you have:

  • asthma or seasonal allergies;

  • stomach ulcers;

  • liver disease;
  • kidney disease;
  • a bleeding or blood clotting disorder;

  • heart disease, high blood pressure, or congestive heart failure;

  • gout; or

  • nasal polyps.

If you have any of these conditions, you may not be able to take aspirin, or you may need a dosage adjustment or special tests during treatment.

If you are taking aspirin to prevent heart attack or stroke, avoid also taking ibuprofen (Advil, Motrin). Ibuprofen may make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form). This medication may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking aspirin. Aspirin can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

How should I take aspirin?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger or smaller amounts, or use it for longer than recommended.

Take this medication with a full glass of water. Taking aspirin with food or milk can lessen stomach upset. Enteric-coated aspirin is specially formulated to be gentle on your stomach, but you may take it with food or milk if desired. Do not crush, chew, break, or open an enteric-coated or extended-release pill. Swallow the pill whole. The enteric-coated pill has a special coating to protect your stomach. Breaking the pill could damage this coating. The extended-release tablet is specially made to release medicine slowly in the body. Breaking this pill would cause too much of the drug to be released at one time.

The chewable tablet form of aspirin must be chewed before swallowing.

If you need to have any type of surgery, tell the surgeon ahead of time that you are taking aspirin. You may need to stop using the medicine for a short time.

Do not take this medication if you smell a strong vinegar odor in the aspirin bottle. The medicine may no longer be effective. Store aspirin at room temperature away from moisture and heat.

What happens if I miss a dose?

Since aspirin is often used as needed, you may not be on a dosing schedule. If you are using the medication regularly, take the missed dose as soon as you remember. If it is almost time for the next dose, skip the missed dose and wait until your next regularly scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine. Symptoms of an aspirin overdose may include ringing in your ears, headache, nausea, vomiting, dizziness, confusion, hallucinations, rapid breathing, fever, seizure (convulsions), or coma.

What should I avoid while taking aspirin?

Do not use any other over-the-counter medication without first asking your doctor or pharmacist. Aspirin is contained in many medicines available over the counter. If you take certain products together you may accidentally take too much aspirin. Read the label of any other medicine you are using to see if it contains aspirin.

Avoid taking an NSAID (non-steroidal anti-inflammatory drug) while you are taking aspirin. NSAIDs include ibuprofen (Motrin, Advil), diclofenac (Voltaren), diflunisal (Dolobid), etodolac (Lodine), flurbiprofen (Ansaid), indomethacin (Indocin), ketoprofen (Orudis), ketorolac (Toradol), mefenamic acid (Ponstel), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve, Naprosyn), piroxicam (Feldene), and others.

Avoid drinking alcohol while you are taking aspirin. Alcohol may increase your risk of stomach bleeding. Avoid taking ibuprofen (Advil, Motrin) if you are taking aspirin to prevent stroke or heart attack. Ibuprofen can make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).

Aspirin side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • black, bloody, or tarry stools;

  • coughing up blood or vomit that looks like coffee grounds;

  • severe nausea, vomiting, or stomach pain;

  • fever lasting longer than 3 days;

  • swelling, or pain lasting longer than 10 days; or

  • hearing problems, ringing in your ears.

Continue taking aspirin and talk with your doctor if you have any of these less serious side effects:

  • upset stomach, heartburn;

  • drowsiness; or

  • headache.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect aspirin?

Before taking aspirin, tell your doctor if you are using any of the following drugs:

  • a blood thinner such as warfarin (Coumadin); or

  • another salicylate such as choline salicylate and/or magnesium salicylate (Magan, Doan's, Bayer Select Backache Pain Formula, Mobidin, Arthropan, Trilisate, Tricosal), or salsalate (Disalcid).

If you are using any of these drugs, you may not be able to take aspirin, or you may need dosage adjustments or special tests during treatment.

There may be other drugs not listed that can affect aspirin. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist has information about aspirin written for health professionals that you may read.

What does my medication look like?

Aspirin is available over-the-counter generically and under several brand names. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 8.03. Revision Date: 9/20/06 12:34:51 PM.

Recent Drug Updates at DrugIndexOnline:





Cefzil Cefzil
Generic name: Cefprozil Brand names: Cefzil Why is Cefzil prescribed? Cefzil, a cephalosporin antibiotic, is prescribed for mild to moderately severe bacterial infections of the throat, ear, sinuses, respiratory tract, and skin. Among these infections are strep throat, tonsillitis, bronchitis, a more...

Coppertone Tan Magnifier Gel Topical Coppertone Tan Magnifier Gel Topical
Some commonly used brand names are: In the U.S.— A-Fil 33 Aquaderm Sunscreen Moisturizer 49 Aquaray Sunscreen 42 Bain de Soleil All Day For Kids 38 Bain de Soleil All Day Sunfilter 39 Bain de Soleil Mega Tan 34 Bain de Soleil Orange Gelee 41 Bain de Soleil Sand Buster 41 Bain de Soleil SP more...

Dexitac Stay Alert Stimulant Dexitac Stay Alert Stimulant
Some commonly used brand names are: In the U.S.— Caffedrine Caplets 1 Cafcit 2 Dexitac Stay Alert Stimulant 1 Enerjets 1 Keep Alert 1 Maximum Strength SnapBack Stimulant Powders 1 NoDoz Maximum Strength Caplets 1 Pep-Back 1 Quick Pep 1 Ultra Pep-Back 1 Vivarin 1 In Canada— Wake-Up more...

Dexophed Dexophed
Generic Name: dexbrompheniramine and pseudoephedrine (dex brome fen IR a meen/soo doe e FED rin) Brand Names: Desihist SA, Dexaphen SA, Dexophed, Disobrom, Disophrol, Dixaphedrine, Drexophed SR, Drixomed, Drixoral, Duomine What is Dexophed (dexbrompheniramine and pseudoephedrine)? Dexbr more...

Fasturtec Fasturtec
Some commonly used brand names are: In the U.S.— Elitek In Canada— Fasturtec Category Antineoplastic adjunct Description Rasburicase (raz-BYOOR-i-case) helps your body remove the uric acid waste (hyperuricemia) from treatments for some types of cancer. This medicine is av more...

Gemfibrozil Gemfibrozil
Dosage Form: Tablets Gemfibrozil Description Gemfibrozil is a lipid regulating agent. The chemical name is 5-(2,5-dimethylphenoxy)-2,2-dimethylpentanoic acid, with the following structural formula: C15H22O3                more...

Glyburide Glyburide
Generic name: Glyburide Brand names: Glynase, DiaBeta, Micronase Why is Glyburide prescribed? Micronase is an oral antidiabetic medication used to treat type 2 diabetes, the kind that occurs when the body either does not make enough insulin or fails to use insulin properly. Insulin transfers sug more...

Norvir Norvir
Generic Name: Ritonavir Capsules (ri-TOE-na-veer) Brand Name: NorvirUse of ritonavir with certain nonsedating antihistamines (eg, astemizole, terfenadine), sedatives and tranquilizers (eg, midazolam, triazolam), heart medicines (antiarrhythmics such as bepridil, flecainide, propafenone, quinidin more...